Ask a doctor

Acne Cysts. Steroid Injections. Any Way to Stop these Cysts From Reoccurring?

I have been getting deep, large acne on my face that I would decribe as cysts. Sometimes they drain on their own and other times they just shrink over a week or so. They are extremely painful. My dermatologist injected them with something and they were nearly flat the next morning. I think it was a steriod but I am concerned about potential side effects from this medicine. Is there anything I can do to prevent future cysts?

Doctor Answers (3)

There are many therapies available for cystic acne

+1

There are various therapies available for treatment and/or prevention of cystic acne.  There is no universal approach to treat acne as there are many different subtypes of acne depending of location, severity, progression, etc.  Intralesionsal steroid injections are an effective way to treat individual lesions, but they are not effective in prevention for acne flares. 

Fort Lee Dermatologist
5.0 out of 5 stars 1 review

Acne cyst prevention

+1

If you have acne cysts, injections help to treat them but you are right to ask about preventing them in the first place.  Oral antibiotics, oral contraceptive pills, isotretion, spironolactone are all oral pills that can help. You need a great dermatologist to help you with this.  It is a serious condition that can cause scarring, so please seek appropriate medical attention quickly!

New York Dermatologist
5.0 out of 5 stars 4 reviews

Steroid Injections for Acne Cysts

+1

Patients with cystic acne can find almost immediate relief of deep acne cysts from a steroid injection directly into the cyst.  In my practice, I use a very dilute solution of Kenalog and place a very small amount of this steroid into a cyst.  The amount of steroid is so small that there is essentially no systemic absorption.  The main side effect of these injections is that fat atrophy can occur if too much steroid is injected resulting in a depression in the skin.  However, this is not a permanent depression and eventually resolves.  The underlying cause of a patient's cystic acne should be investigated and I recommend following up with a board certified dermatologist for diagnosis and treatment as each individual's condition is unique.

Web reference: http://www.perridermatology.com

Houston Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...